Michigan, 2020Flood in Michigan, April 29 to 30, 2020
April 29 to 30, 2020 · NWS MQT · 1 event in 1 county or zone
Basin-wide rainfall amounts of one to one and a half inches caused the Sturgeon River near Alston to briefly crest above flood stage from late afternoon on the 29th into the morning of the 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Basin-wide rainfall amounts of one to one and a half inches caused the Sturgeon River near Alston to briefly crest above flood stage from late afternoon on the 29th into the morning of the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 29, 2:54 PM EST, 36 minutes earlier.
Area forecast discussion, Apr 29, 2:54 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
354 PM EDT Wed Apr 29 2020
.SHORT TERM...(This evening through Thursday)
Issued at 353 PM EDT WED APR 29 2020
A soggy, dreary day was observed across a good portion of the Upper
Peninsula. Morning rain across the west dissipated through late-
morning as isentropic lift and the mid-level Fgen band associated
with the lead, northern-most shortwave dissipated. Across the north-
central, upslope northeast winds kept lingering rain through much of
the morning, but now has transitioned more to upslope fog/drizzle
this afternoon across the higher terrain. As isentropic ascent
ramped up and a strengthening Fgen band across lower Michigan lifted
northward, moderate to occasionally heavy rain moved into the east
half. Subsidence increasing across the Arrowhead of Minnesota did
start to creep into western parts of the area this afternoon, with
locations along and just inland from Lake Superior seeing a window
of sunshine this afternoon!
Through this evening, expect moderate rain to persists across the
east and south-central. As the overnight hours progress, lingering
moderate rain should focus out east, leaving behind upslope light
rain/drizzle and fog across the north-central. Another 0.25-0.75
inches of rain are possible out east, with locally higher amounts of
1+ inches across far southeast Schoolcraft and Luce counties. There
is some uncertainty in how far west and persistent the band remains
tonight, but as of right now it looks like the heavier rain will
stay across far eastern Upper Michigan, where locally 2-2.50 inches
or rain overnight isn't out of the question. The surface low will
not move much overnight; however, with surface ridging continue to
slide eastward this will favor a strengthening pressure gradient at
the surface. About 2-3k feet above the surface, gradient winds will
also become enhanced, with a pocket of 40-50 knots northerly winds
moving overhead. This enhanced pocket of winds aloft will work with
some subtle cold air advection wrapping into the area and increasing
subsidence to help mix down gusty winds late tonight across central
parts of Upper Michigan.
Thursday morning, lingering rain across the east will persist
through at least mid-day, but should begin to exit Luce and
Schoolcraft counties, focusing across the far east through the
remainder of the afternoon hours. Cloudy conditions will gradually
scatter out across the west and central throughout the day. The
overlapping of increasing insolation/mixing will keep gusty
northerly winds across the west and central, until the pressure
gradient relaxes with high pressure moving in late in the day.
BUFKIT soundings are hinting at gusts approaching 25-35 mph
especially during the early to late morning hours. The strongest
winds are expected across the central, where the gradients will line
up. These gusty onshore winds will build waves up to 8-12 feet in
spots along the Lake Superior shoreline east of Marquette. This may
result in a brief window where some minor beach erosion will be
possible Thursday morning.
Thursday should turn out to be a decent day where sunshine is most
prevalent, with highs climbing into the 50s. Across the east,
northerly, onshore flow and cloud cover through much of the day will
keep conditions locally cooler, in the 40s.
.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM EDT WED APR 29 2020
Upper air pattern consists of a 500 mb trough over the ern U.S. with
a closed low over the lower Great Lakes 00z Fri and a ridge over the
plains. This ridge has a shortwave going over the top of it in the
northern plains 12z Fri with another shortwave moving into the upper
Great Lakes 12z Sat. Nam shows some 850-500 mb q-vector convergence
and moisture moving in Fri afternoon with the first shortwave that
moves through Fri evening. Did not make too many changes to the
going forecast except lowered low temperatures a bit Thu night with
light winds and very little cloud cover, this would allow some
decent radiational cooling to set up.
In the extended, the GFS and ECMWF show a 500 mb trough in the upper
Great Lakes 12z Sun which then digs into the lower Great Lakes 12z
Mon. A sfc cold front moves through the area on Sun. More troughing
moves into the northern plains 12z Tue which moves into the Ohio
Valley 12z Wed. Below normal temperatures will continue for this
forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 230 PM EDT WED APR 29 2020
LIFR ceilings linger at KSAW this afternoon, and are expected to
remain locked in overnight with visibilities dropping down to 1SM.
It is possible that visibilities could fall even lower, but would
like to see how the evening hours progress before going too low.
KIWD/KCMX are on the edge of clearing with MVFR to VFR ceilings this
afternoon. Onshore, upslope northeast to north winds tonight look to
keep or bring back MVFR ceilings, and perhaps some mist at KCMX.
Northeast winds will remain enhanced overnight, becoming northerly
tomorrow. LLWS expected to develop at KSAW as winds just above the
surface strengthen to 40-50 knots.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 353 PM EDT WED APR 29 2020
Northeast winds 15 to 25 knots will persist over the lake this
evening, becoming northerly 15 to 30 knots overnight through
Thursday. The strongest winds through Thursday are expected to be
across the east half of the lake. Cannot rule out a few gale force
gusts at higher platforms late tonight through midday Thursday over
the east half of the lake. High pressure starts to nose in from the
west over the next 24 hours, so winds will be lighter on the west
side of the lake. Eventually, this ridging will slides west to east
across the lake, relaxing winds Thursday night through Friday to
below 15 knots. Winds look to remain at or below 20 knots through
the weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Lakeshore Flood Advisory until 7 PM CDT this evening for MIZ012.
Lake Superior...
None.
Lake Michigan...
Gale Warning until 2 PM EDT Thursday for LMZ221-250.
&&
SHORT TERM...Ritzman
LONG TERM...07
AVIATION...Ritzman
MARINE...Ritzman
Hazardous weather outlook, Apr 29, 2:33 PM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
333 PM EDT Wed Apr 29 2020
MIZ001>005-009>012-084-301200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Dickinson-Menominee-Southern Houghton-
333 PM EDT Wed Apr 29 2020 /233 PM CDT Wed Apr 29 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Patchy dense fog is expected in the higher terrain. Recent heavy
rainfall has caused some rivers to reach advisory stage. See the
latest river flood advisories for further details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Waves on Lake Superior building to 8 to 12 feet on Thursday may
lead to minor beach erosion and localized lakeshore flooding along
the tip of the Keweenaw Peninsula and along the shoreline east of
Marquette.
Recent heavy rainfall has caused some rivers to reach advisory
stage. See the latest river flood advisories for further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ006-007-013-014-085-301200-
Alger-Luce-Delta-Southern Schoolcraft-Northern Schoolcraft-
333 PM EDT Wed Apr 29 2020
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Waves on Lake Superior building to 8 to 12 feet on Thursday may
lead to minor beach erosion and localized lakeshore flooding
along the shoreline of Alger and Luce counties.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-301200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
333 PM EDT Wed Apr 29 2020 /233 PM CDT Wed Apr 29 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A few gale force gusts to 35 knots are possible across the east
half of Lake Superior Thursday morning.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-301200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
333 PM EDT Wed Apr 29 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Northeast gale force gusts to 35 knots are expected. See the
latest Marine Weather Message for further details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Northeast gale force gusts to 35 knots are expected into
Thursday afternoon. See the latest Marine Weather Message for
further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
In the hours before
Local storm report, Apr 29, 9:55 AM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1055 AM EDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 11 WSW WATERSMEET 46.22N 89.41W
04/29/2020 M1.99 INCH GOGEBIC MI CO-OP OBSERVER
CO-OP OBSERVER STATION WTRM4 WATERSMEET 12
WSW. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0900 AM HEAVY RAIN 5 SSE WATERSMEET 46.20N 89.13W
04/29/2020 M1.94 INCH GOGEBIC MI COCORAHS
COCORAHS STATION MI-GG-4 WATERSMEET 5.0 SE.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN 9 S KENTON 46.36N 88.91W
04/29/2020 M1.75 INCH IRON MI COCORAHS
COCORAHS STATION MI-IR-1 TROUT CREEK 9.6
SSE. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0900 AM HEAVY RAIN 1 SE IRONWOOD 46.44N 90.13W
04/29/2020 M1.73 INCH GOGEBIC MI COCORAHS
COCORAHS STATION MI-GG-5 IRONWOOD 1.4 SE.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0645 AM HEAVY RAIN PAULDING 46.40N 89.18W
04/29/2020 M1.64 INCH ONTONAGON MI CO-OP OBSERVER
CO-OP OBSERVER STATION PDGM4 PAULDING. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN 2 WNW IRONWOOD 46.47N 90.18W
04/29/2020 M1.50 INCH GOGEBIC MI CO-OP OBSERVER
CO-OP OBSERVER STATION IRMM4 IRONWOOD WWTP.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN 2 WSW WATTON 46.53N 88.64W
04/29/2020 M1.48 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION WTNM4 WATTON 2 WSW.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN 4 NNE WATTON 46.58N 88.58W
04/29/2020 M1.29 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION SNWM4 3.5 NE WATTON.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0900 AM HEAVY RAIN 4 NNE WATTON 46.58N 88.58W
04/29/2020 M1.26 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION SNWM4 3.5 NE WATTON.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN 1 SSE NORWAY 45.78N 87.90W
04/29/2020 M1.20 INCH DICKINSON MI CO-OP OBSERVER
CO-OP OBSERVER STATION ZNOM4 0.7 SE NORWAY.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN 3 ENE WATTON 46.56N 88.54W
04/29/2020 M1.17 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION COVM4 3.4 E WATTON.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN THREE LAKES 46.56N 88.21W
04/29/2020 M1.08 INCH BARAGA MI COCORAHS
COCORAHS STATION MI-BG-3 LANSE 17.8 SE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN 1 ESE THREE LAKES 46.55N 88.18W
04/29/2020 M1.07 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION MIEM4 MICHIGAMME
3WNW. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
&&Local storm report, Apr 29, 1:13 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
213 PM EDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HEAVY RAIN 1 WNW MARQUETTE 46.55N 87.41W
04/29/2020 M0.98 INCH MARQUETTE MI NWS EMPLOYEE
STORM TOTAL.
&&
LGLocal storm report, Apr 29, 3:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
412 PM EDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM HEAVY RAIN 4 NW BESSEMER 46.52N 90.12W
04/29/2020 M1.57 INCH GOGEBIC MI AWOS
AWOS STATION KIWD IRONWOOD AIRPORT. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
&&Local storm report, Apr 29, 3:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
423 PM EDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM HEAVY RAIN 6 ESE WAKEFIELD 46.44N 89.83W
04/29/2020 M1.56 INCH GOGEBIC MI MESONET
MESONET STATION WKFM4 6 ESE WAKEFIELD. THE
DURATION OF THE HEAVY RAIN EVENT WAS 48
HOURS.
&&Local storm report, Apr 29, 3:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
424 PM EDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HEAVY RAIN 1 SSW MARQUETTE 46.54N 87.40W
04/29/2020 M1.13 INCH MARQUETTE MI MESONET
MESONET STATION EW7933 MARQUETTE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&Local storm report, Apr 29, 3:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
430 PM EDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN NWS MQT-4 NE NEGAUNEE 46.53N 87.55W
04/29/2020 M1.12 INCH MARQUETTE MI OFFICIAL NWS OBS
STORM TOTAL PRECIPITATION THROUGH 4:30 PM
4/29.
&&
JAWFlood, Baraga
- When
- April 29, 3:30 PM EST to April 30, 7:45 AM EST
- Where
- Baraga County, 5.72 mi SW of Baraga Carlson Arpt to 5.64 mi SW of Baraga Carlson Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 46.724, -88.669
One to one and half inches of rainfall over a 24-hour period caused the Sturgeon River near Alston gauge to rise above flood stage of 8 feet late afternoon on the 29th before cresting at 8.22 feet that evening, and then falling below flood stage on the morning of the 30th. Only minor flooding was observed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Strong Wind in Kentucky, April 29, 20205 deaths · $3,000 · 3 events
- Tornado in Florida, April 29, 2020$50,000 · EF1 · 1 event
- Flooding and Lakeshore Flood in Wisconsin, April 29 to 30, 2020$54,000 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 202071 kt wind · 23 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29 to 30, 202018 events
- Damaging Winds in Texas, April 29, 2020$15,000 · 53 kt wind · 7 events
- Flooding in Illinois, April 29 to 30, 202010 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 202051 kt wind · 6 events
- Damaging Winds and High Wind in Tennessee, April 29, 202063 kt wind · 4 events
- Strong Wind in Wisconsin, April 29 to 30, 2020$5,000 · 4 events
- Flooding in Arkansas, April 29 to 30, 20203 events
- Flash Flooding in Georgia, April 29 to 30, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879966.